South Dakota, 2006

Hail and Damaging Wind in South Dakota, August 11, 2006

August 11, 2006 · NWS ABR · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 2:36 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 2:36 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT FRI AUG 11 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDED AMOUNT OF MEASURABLE PRECIP SATURDAY
EVENING THROUGH MID-DAY SUNDAY AND TEMPS SUNDAY AND MONDAY.

CURRENTLY OBSERVING A COLD FRONT POSITIONED IN EASTERN MONTANA
MOVING SLOWLY EAST. A DRY LINE FEATURE WAS NOTED IN WESTERN SOUTH
DAKOTA...NESTLED IN THE LEE-OF-THE-ROCKIES SURFACE LOW PRESSURE
TROF EXTENDING ALL DOWN THE FRONT RANGE. A SHORT WAVE TROF LIFTING
OUT OF WYOMING THIS AFTERNOON HAS INITIATED SOME THUNDERSTORMS
IN THE VICINITY OF THIS DRY LINE IN THE NEBRASKA PANHANDLE NEAR
THE BORDER WITH SOUTH DAKOTA. CAPES ARE RANGING FROM 1500 TO 2000
J/KG ACROSS THE FAR WESTERN ZONES WITH CINH ERODING...NOW DOWN TO
A RANGE OF -50 TO -100 J/KG.

NOT MUCH CHANGE TO WX/POP GRIDS OR TIMING. THE 12Z NAM/GFS
SOLUTIONS ARE CONTINUING TO HAMMER AWAY AT WHAT IS SHAPING UP TO
BE A POTENTIALLY FLOODING RAINS EVENT BETWEEN SATURDAY AFTERNOON
AND SUNDAY MORNING...WITH PWATS ON THE ORDER OF 2 TO 2.25 INCHES.
THE ACTIVITY BEGINS THIS EVENING WITH A SHORTWAVE LIFTING OUT OF
WYOMING...PROGGED TO LIFT UP INTO NORTH DAKOTA OVERNIGHT. IT STILL
APPEARS THAT ENOUGH MID-LEVEL LIFT ASSOCIATED WITH THIS WAVE
COMBINED WITH STEEP MID-LEVEL LAPSE RATES COULD SUPPORT SOME
ONGOING TSRA ACTIVITY OVERNIGHT...MAINLY ACROSS THE NORTHERN TIER
COUNTIES. THIS EVENING...THE ACTIVITY SHOULD BE MAINLY CONFINED TO
THE WEST RIVER COUNTIES /CORSON DOWN TO JONES/ AND SPC HAS POSTED
SVR WX WATCH NUMBER 710 TO COVER ANY SUPERCELLS /40- 50KTS OF
0-6KM SHEAR/ THAT DEVELOP OVER WESTERN SOUTH DAKOTA. THUNDERSTORMS
ASSOCIATED WITH THIS WAVE SHOULD BE RUMBLING THROUGH MINNESOTA BY
SATURDAY MORNING ALLOWING FOR A BRIEF RESPITE BEFORE THIS COLD
SLOW-MOVING COLD FRONT FORCES MORE TSRA ACTIVITY BY MID- AFTERNOON
ON SATURDAY WHEN THE NEXT S/W TROF LIFTS NEWD ONTO THE NORTHERN
PLAINS. THE MAIN SHOW REALLY GETS GOING...THOUGH...SATURDAY NIGHT
INTO THE FIRST HALF OF SUNDAY WHEN THE MAIN UPPER LOW PRESSURE
SYSTEM AND ITS ASSOCIATED UPPER LEVEL DYNAMICS MOVES ACROSS THE
NORTHERN PLAINS. CONTEMPLATED A FLOOD WATCH FOR SATURDAY AFTERNOON
THROUGH MID-DAY SUNDAY...BUT DECIDED TO HOLD OFF FOR NOW AND SEE
WHAT TSRA ACTIVITY /IF ANY/ WILL SWEEP ACROSS THE FA TONIGHT.

NO REAL CHANGES TO DEWPOINT OR WINDS. DID ADJUST DOWN MAX T ON
SUNDAY BY A CATEGORY OF TEMPERATURE AS PER +13 TO +15C 850HPAT
THERMAL PROGS SHOWING UP IN BOTH THE NAM-WRF AND GFS.

.LONG TERM...TUESDAY THROUGH FRIDAY

MID RANGE BEGINS TUESDAY WITH UPPER LEVEL RIDGE AXIS OVER THE
CENTRAL CONUS...AND SURFACE HIGH PRESSURE IN CONTROL OF OUR
WEATHER.  RETURN FLOW DOES NOT REALLY SET UP IN EARNEST UNTIL
WEDNESDAY AFTERNOON/NIGHT.

LOWERED THE TUESDAY NIGHT/WEDNESDAY MORNING POPS AS THERE IS NO REAL
SUPPORT FOR THAT SOLUTION IN THE 00 UTC GFS ENSEMBLE OR 12 UTC GFS
OPERATIONAL.

FOR THURSDAY THROUGH FRIDAY AREAS IN EASTERN SOUTH DAKOTA SHOULD SEE
SOME RAINS.  AN ACTIVE PATTERN WITH NICE BAROCLINIC ZONE SETTING UP
SOUTHWEST TO NORTHEAST ACROSS THE EASTERN CWA. STILL SOME QUESTION
AS TO HOW PROGRESSIVE THIS SYSTEM WILL BE. GFS AND ECMWF IN
AGREEMENT WITH TIMING AND PLACEMENT OF MAIN SURFACE TROUGH.  DGEX IS
WAY TOO FAST WITH IT. CONFIDENCE IS THERE FOR PRECIPITATION SOMETIME
DURING THE TWO DAYS... WITH 00 UTC GFS ENSEMBLE LOOKING PROMISING.
THE QUESTION IS WHEN...SO THE TWO DAYS HAS SLIGHT TO CHANCE POPS.

JUST MINOR TWEAKING ON TEMPERATURES AS INHERITED GRIDS LOOKED GOOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/BEHNKE
Hazardous weather outlook, Aug 11, 4:36 AM CST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
536 AM CDT FRI AUG 11 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
536 AM CDT FRI AUG 11 2006 /436 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS CENTRAL SOUTH
DAKOTA. A FEW STORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS.
OVERNIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTHERN
SOUTH DAKOTA. SEVERE STORMS ARE ALSO POSSIBLE WITH HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS EXIST THROUGH SUNDAY EVENING...WITH
SEVERE STORMS POSSIBLE SATURDAY AFTERNOON AND EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE. A CHANCE FOR STORMS ALSO EXISTS
WEDNESDAY EVENING AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL
SOUTH DAKOTA.

TT

The radar

The Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
August 11, 9:10 PM CST
Where
Dewey County, 11 mi SSW of Timber Lake
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.283, -101.150

Large branches were downed by the high winds.

Hail, Sully

When
August 11, 11:08 PM CST
Where
Sully County, 4 mi W of Onida
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.700, -100.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532126, 5532125.